×

Augmented group systems and \(n\)-knots. (English) Zbl 0793.57012

Let \(K \subset S^ 3\) be any 1-knot, \(X(K)\) its exterior and \(G=\pi_ 1(X(K),*)\) the group of \(K\), where \(* \in \partial X (K)\). Let \(t \in G\) denote the class of an oriented meridian on \(\partial X (K)\). Choose any incompressible Seifert surface \(S\) for \(K\) such that \(* \in S\), and define \(\mu(S)\) to be \(\bigcap_{k \in Z} t^ k \pi_ 1(S) t^{-k}\). Osamu Kakimizu [Math. Ann. 284, No. 3, 515-528 (1989; Zbl 0651.57007)] proved that \(\mu(S)\) does not depend on the choice of \(S\), and hence this subgroup of \(G\) is an invariant of \(K\).
We prove that \(\mu(S)\) is a special case of an invariant \(\Gamma_ \infty\) defined for any augmented group system \(\Gamma=(G,h,t)\) consisting of a finitely presented group \(G\), an epimorphism \(h:G \to Z\), and a distinguished element \(t \in G\) such that \(h(t)=1\). Consequently, Kakimizu’s invariant can be defined for any \(n\)-knot, \(n \geq 1\). We describe a “satellite construction” for triples \(\Gamma\), analogous to a knot-theoretic construction, and we prove a structure theorem for the invariant of the result. We present examples of satellite \(n\)-knots that can be distinguished using \(\Gamma_ \infty\).

MSC:

57Q45 Knots and links in high dimensions (PL-topology) (MSC2010)
20F05 Generators, relations, and presentations of groups
20F65 Geometric group theory
57M05 Fundamental group, presentations, free differential calculus
PDF BibTeX XML Cite
Full Text: DOI EuDML

References:

[1] Baumslag, G., Shalen, P.B.: Amalgamated products and finitely presented groups. Comment. Math. Helv.65, 243-254 (1990) · Zbl 0711.20015
[2] Bieri, R., Strebel, R.: Almost finitely presented soluble groups. Comment. Math. Helv.53, 258-278 (1978) · Zbl 0373.20035
[3] Kakimiku, O.: On maximal fibred submanifolds of a knot exterior. Math. Ann.284, 515-528 (1989) · Zbl 0651.57007
[4] Kanenobu, T.: Groups of higher dimensional satellite knots. J. Pure Appl. Algebra28, 179-188 (1983) · Zbl 0516.57011
[5] Karrass, A., Solitar, D.: On the failure of the Howson property for a group with a single defining relation. Math. Z.108, 235-236 (1969) · Zbl 0182.03403
[6] Lyndon, R.C., Schupp, P.E.: Combinatorial group theory. Berlin Heidelberg New York: Springer 1977 · Zbl 0368.20023
[7] Magnus, W., Karrass, A., Solitar, D.: Combinatorial group theory. New York. Dover 1976 · Zbl 0362.20023
[8] Silver, D.S.: Examples of 3-knots that do not have minimal Seifert manifolds. Math. Proc. Camb. Philos. Soc.110, 417-420 (1991) · Zbl 0742.57013
[9] Silver, D.S.: Growth rates andn-knots. Topology Appl.42, 217-230 (1991) · Zbl 0744.57013
[10] Simon, J.: Compactifications of covering spaces of compact 3-manifolds. Mich. Math. J.23, 245-256 (1976) · Zbl 0338.57003
[11] Robinson, D.J.S.: A course in the theory of groups. Berlin Heidelberg New York: Springer 1982 · Zbl 0483.20001
[12] Waldhausen, F.: On irreducible 3-manifolds which are sufficiently large. Ann. Math.87, 56-88 (1968) · Zbl 0157.30603
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.